Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 243, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 2:00 PM CDT for Ozark County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 2:00 PM CDT (19:00 UTC)
- Expired
- Aug 2, 2002, 2:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Ozark County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
162 WUUS53 KSGF 021900 SVRSGF MOC153-021945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 158 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN OZARK COUNTY IN MISSOURI * UNTIL 245 PM CDT * AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF GAINESVILLE...OR 17 MILES NORTH OF BULL SHOALS...MOVING SOUTHWEST AT 10 MPH. THE TOWNS OF ISABELLA...SUNDOWN AND THEODOSIA ARE IN THE PATH OF THIS STORM. LAT...LON 3656 9253 3668 9256 3658 9276 3650 9273 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:55 AM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, Aug 2, 2:55 AM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 AM CDT FRI AUG 2 2002 FORECAST CHALLENGES INCLUDE CHANCE OF THUNDERSTORMS TODAY AND TEMPERATURES. SURFACE FRONT STILL PUSHING SOUTH AND EXTENDED FROM QUINCY IL TO EMPORIA KS AT 07Z. SUBSTANTIAL DROP IN DEWPOINTS BEHIND THE FRONT WITH READINGS IN THE LOWER 50S ACROSS NORTHWEST MISSOURI. THE FRONT WILL SAG INTO SOUTHERN MISSOURI AND BECOME MORE DIFFUSE TODAY. MODEST LOW LEVEL CONVERGENCE AND MOISTURE POOLING ALONG THE WEAKENING FRONT WILL SPARK A FEW AFTERNOON AND EARLY EVENING THUNDERSTORMS. APPEARS DEWPOINTS MAY LOWER A BIT ACROSS CENTRAL MISSOURI THIS AFTERNOON AS LOW LEVEL FLOW TURNS NORTHEAST. THIS ALONG WITH MORE CLOUD COVER WILL LIKELY KEEP TEMPERATURES IN CHECK. THEREFORE I WILL CANCEL THE HEAT ADVISORY. THE UPPER RIDGE WILL ASSERT ITSELF ACROSS THE REGION OVER THE NEXT SEVERAL DAYS BRINGING A PROLONG PERIOD OF HOT AND HUMID WEATHER WITH LITTLE CHANCE OF RAIN. I WILL NOT ISSUE HEAT RELATED PRODUCTS AT THIS TIME. IT APPEARS DEWPOINTS MAY LOWER A BIT ON SATURDAY AS SURFACE WINDS MAINTAIN AN EASTERLY COMPONENT. HIGHS IN THE MIDDLE TO UPPER 90S LOOK TO BE COMMON OVER THE WEEKEND INTO NEXT WEEK. .SGF...NONE. FOSTER
In the hours before
Special weather statement, Aug 2, 1:00 PM CDT, 1 hour before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 2 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ISOLATED SEVERE THUNDERSTORMS WITH UP TO 1 INCH HAIL AND WIND GUSTS TO 60 MPH. HEAT INDEX 100 TO 105. * AREAS AFFECTED AND TIMING... ISOLATED STORMS COULD DEVELOP ANYWHERE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS BETWEEN 2 PM AND 7 PM. * SPOTTER ACTIVATION OUTLOOK... ACTIVATION IS NOT EXPECTED...DUE TO THE ISOLATED NATURE OF THE STORMS. * DISCUSSION... A WEAK FRONT WILL PUSH INTO SOUTHERN MISSOURI. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT ISOLATED THUNDERSTORMS. WEAK WINDS ALOFT AND THE LACK OF UPPER LEVEL DYNAMICS WILL LIMIT THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. * EXTENDED OUTLOOK THROUGH FRIDAY... AN EXTENDED PERIOD OF HOT AND HUMID WEATHER CAN BE EXPECTED OVER THE WEEKEND INTO NEXT WEEK. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S WITH HEAT INDEX VALUES BETWEEN 100 TO 105 DEGREES. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 2, 1:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0111 PM HOUSTON MO .75 INCH HAIL
08/02/02 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:59 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 46 min |
| Aug 2, 2:04 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 41 min |
| Aug 2, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 38 min |
| Aug 2, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 41 min |
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 39 min |
| Aug 2, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 48 min |
| Aug 2, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 39 min |
| Aug 2, 5:31 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 44 min |
| Aug 2, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 33 min |
| Aug 2, 5:50 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Aug 2, 5:51 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 39 min |
| Aug 2, 6:34 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.